The linearity of traces in monoidal categories and bicategories

Kate Ponto and Michael Shulman

We show that in any symmetric monoidal category, if a weight for colimits is absolute, then the resulting colimit of any diagram of dualizable objects is again dualizable. Moreover, in this case, if an endomorphism of the colimit is induced by an endomorphism of the diagram, then its trace can be calculated as a linear combination of traces on the objects in the diagram. The formal nature of this result makes it easy to generalize to traces in homotopical contexts (using derivators) and traces in bicategories. These generalizations include the familiar additivity of the Euler characteristic and Lefschetz number along cofiber sequences, as well as an analogous result for the Reidemeister trace, but also the orbit-counting theorem for sets with a group action, and a general formula for homotopy colimits over EI-categories.

Keywords: duality, trace, derivator, absolute colimit

2010 MSC: 18D05, 18D20, 55U30

Theory and Applications of Categories, Vol. 31, 2016, No. 23, pp 594-689.

Published 2016-06-29.

TAC Home